Alert archive / Colorado / Red Flag Warnings in 2023
Red Flag Warning 7, NWS Goodland, KS
NWS Goodland, KS issued this red flag warning at Apr 2, 2023, 12:13 PM MDT for Cheyenne County, Kit Carson County, Colorado; Sherman County, Kansas. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 2, 2023, 12:13 PM MDT (18:13 UTC)
- Expired
- Apr 2, 2023, 7:00 PM MDT
- In force
- 7 hr
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Kit Carson County, CO, Sherman County, KS
The radar
The Goodland radar (KGLD), 57 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 6.2 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3348 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 237 m²/s²
- 0-3 km storm-relative helicity
- 235 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
722 WWUS83 KGLD 021813 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 1213 PM MDT Sun Apr 2 2023 COZ253-254-KSZ013-030100- /O.NEW.KGLD.FW.W.0007.230402T1813Z-230403T0100Z/ Kit Carson-Cheyenne-Sherman- 1213 PM MDT Sun Apr 2 2023 ...RED FLAG WARNING IN EFFECT UNTIL 7 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 013, 253, AND 254... The National Weather Service in Goodland has issued a Red Flag Warning for wind and low relative humidity, which is in effect until 7 PM MDT this evening. * Affected Area...In Colorado, Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 Cheyenne. In Kansas, Fire Weather Zone 013 Sherman. * Winds...Southeast 10 to 20 mph with gusts up to 30 mph. * Relative Humidity...As low as 9 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
2 follow-up statements
440 WWUS83 KGLD 022005 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 205 PM MDT Sun Apr 2 2023 COZ253-254-031200- /O.NEW.KGLD.FW.A.0006.230403T1800Z-230404T0100Z/ /O.CON.KGLD.FW.W.0007.000000T0000Z-230403T0100Z/ Kit Carson-Cheyenne- 205 PM MDT Sun Apr 2 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 253 AND 254... ...FIRE WEATHER WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 253 AND 254... The National Weather Service in Goodland has issued a Fire Weather Watch for wind and low relative humidity, which is in effect from Monday afternoon through Monday evening. * Affected Area...In Colorado, Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 Cheyenne. * Winds...Southeast winds 10 to 20 mph with gusts to 30 mph this afternoon. Southwest 20 to 30 mph with gusts up to 50 mph Monday afternoon. * Relative Humidity...As low as 8 percent this afternoon. As low as 12 percent for Monday afternoon. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible red flag warnings. && $$ KSZ013-030100- /O.CON.KGLD.FW.W.0007.000000T0000Z-230403T0100Z/ Sherman- 205 PM MDT Sun Apr 2 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 013... * Affected Area...In Kansas, Fire Weather Zone 013 Sherman. * Winds...Southeast 10 to 20 mph with gusts up to 30 mph. * Relative Humidity...As low as 11 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
822 WWUS83 KGLD 030055 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 655 PM MDT Sun Apr 2 2023 COZ253-254-030200- /O.EXP.KGLD.FW.W.0007.000000T0000Z-230403T0100Z/ /O.CON.KGLD.FW.A.0006.230403T1800Z-230404T0100Z/ Kit Carson-Cheyenne- 655 PM MDT Sun Apr 2 2023 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 253 AND 254... ...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 253 AND 254... * Affected Area...In Colorado, Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 Cheyenne. * Winds...East 15 to 25 mph with gusts up to 40 mph Monday. * Relative Humidity...As low as 10 percent Monday. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible red flag warnings. && $$ KSZ013-030200- /O.EXP.KGLD.FW.W.0007.000000T0000Z-230403T0100Z/ Sherman- 655 PM MDT Sun Apr 2 2023 ...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 013... Critical fire weather conditions are no longer expected. Therefore, the Red Flag Warning will be allowed to expire on time. $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Apr 2, 11:20 AM MDT, 53 minutes earlier.
Area forecast discussion, Apr 2, 11:20 AM MDT, 53 minutes before
Area Forecast Discussion National Weather Service Goodland KS 1120 AM MDT Sun Apr 2 2023 .SHORT TERM...(Today through Monday night) Issued at 400 AM MDT Sun Apr 2 2023 Overview: A pattern transition will occur in this period as an upper level low -- presently situated offshore the coast of British Columbia (near the Haida Gwaii archipelago/Queen Charlotte Islands) -- digs S-SSE ashore the PAC NW (tonight), amplifying a longwave trough that will subsequently progress eastward across the Intermountain West (Mon) and 4-Corners (Mon night). Today-Tonight: A broad/ill-defined lee cyclone and somewhat convoluted MSLP-H85 pattern will evolve over the Tri-State area today.. as the southern stream jet recedes south/east of the region and the southern /anticyclonic shear/ side of the northern stream jet encroaches from the north. Expect further warming.. predominately via diurnal heating/airmass modification.. with highs in the mid 60s to mid 70s. While winds will tend to be variable in nature, deep vertical mixing may yield gusty W-WSW winds over a limited part of the area late this afternoon (22-00Z), mainly in Cheyenne and Kit Carson counties in CO.. where 20-30 knot mid-level flow will reside within the upper portion of a 10-12 KFT agl deep mixed-layer. Expect overnight lows similar to this morning (30-40F). Mon-Mon night: Challenging temperature forecast. Cyclogenesis will commence in the lee of the central Rockies in this period.. as the aforementioned upper trough traverses the Intermountain West/4-Corners and approaches from the west. Guidance suggests that the emerging cyclone will (initially, on Mon) be poorly consolidated.. i.e. a broad sfc trough with several low centers.. before cyclogenesis begins in earnest (late Mon night).. and in such an orientation that easterly (E to SE) low-level flow will prevail over the majority of the Tri-State area. If this is the case -- a relatively cool/moist airmass may be entrenched in northwest KS -- and a sizable thermal gradient may be present in southern portions of the area (southeast CO/southwest KS). At this time, expect highs ranging from the mid-upper 50s (north) to lower 70s (south). Overnight lows will highly depend upon the precise evolution of the lee cyclone.. in addition to cloud cover. Broadly speaking, expect cooler temperatures (NW) and warmer temperatures (SE). Trend-wise, temperatures may remain steady, or rise, overnight.. as the lee cyclone begins to consolidate over northeast CO and northwest KS. Measurable precipitation is presently not anticipated. .LONG TERM...(Tuesday through Sunday) Issued at 226 AM MDT Sun Apr 2 2023 The main focus of the extended period is the potential for a multi- hazard event to take place across the area. Both the GFS and ECMWF have slowed on the evolution of the system which creates a more favorable dust and fire danger risk to develop. If guidance does continue with the slower progression near critical to critical fire conditions would be more favorable roughly along and SE of a Norton to Tribune line as D3 to D4 drought conditions continues to exist over a large portion of that area. A surface low develops and moves into the CWA from east Colorado allowing a wide range of both temperatures and winds. Northern locales would see below normal temperatures in the upper 30s to mid 40s with a gradual transition to gusty to strong NW winds. Over the Southern portions of the area 60s to perhaps 70s along with gusty to strong SW winds will be common before a wind shift to NW occurs as the low moves into Central Nebraska. If a fire were to be ongoing with the wind shift, a dangerous fire weather situation would unfold. The slower progression of the system also creates a more conducive environment to blowing dust. Office dust research is starting to hone in on an area that is more supportive for organized blowing dust, mainly favoring the same area as the fire weather concerns. Confidence has increased that I have introduced a broad area of Patchy Blowing dust into the forecast for Tuesday afternoon and into the evening. Exact location with the position of the low is still varying with guidance, so these areas may change in future forecasts. As for precipitation with this system, guidance continues to favor locations generally along and north of Highway 36. CAA that works its way in on the back side of this system will be strong as its tapping into more of a Canadian air mass which will support a mainly all snow p-type. A light accumulation is possible, however the main hazard would more than likely become blowing snow due to the strong winds with the system. Tuesday night into Wednesday morning, this may be when the strongest winds occur as the low deepens across Nebraska. Forecast soundings show 45-50 knots just above the surface, even though overnight hours typically aren't favorable for strong winds there may be enough CAA associated with this system to allow some 60+ mph winds to make it to surface. Exact location of where this may occur is still low in confidence but this is something to keep an eye on. Overnight low temperatures will be well below average in the teens to 20s across the area as a few record lows may be in jeopardy. However, some cloud cover and the strong winds may be enough to keep temperatures from reaching their full potential. Wind chill values will be around zero to below zero west of Highway 27. Wednesday, the breezy NW winds will continue across the area with below normal temperatures in the mid 30s to mid 40s. Fire weather currently doesn't appear to be an issue at this time,but with the overall synoptic pattern similar to this past Thursday/Friday some near critical to critical fire weather conditions may occur south of Highway 40 especially if warmer temperatures work back into the area quicker. Thursday and into the end of the period, currently appears to be less active and warmer as weak ridging develops over the western CONUS. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1119 AM MDT Sun Apr 2 2023 VFR conditions expected to prevail at both terminals with high clouds moving over the area. At GLD, east-southeasterly winds around 5-10 knots back to become more northeasterly after sunset, before returning east-southeasterly after sunrise 10-15 knots sustained, gusting 15-25 knots. At MCK, a surface front situated to the north may result in some gusty winds this afternoon, currently anticipate north-northwesterly winds around 10-15 knots gusting up to 20 knots. Winds become more northeasterly 5-10 knots sustained around sunset. Gusty winds return tomorrow morning around sunrise, still generally east-northeasterly 10-15 knots sustained, gusting 15-25 knots. && .FIRE WEATHER... Issued at 415 AM MDT Sun Apr 2 2023 Today: A brief period of critical fire weather conditions cannot be ruled out in far southwest portions of the area (Cheyenne and Kit Carson counties in Colorado) late this afternoon. Prolonged and or widespread critical fire weather conditions are not anticipated. Monday: A brief period of critical fire weather conditions cannot be ruled out in far southern and southwestern portions of the area (Cheyenne,CO and Greeley,KS) Monday afternoon. Prolonged and or widespread critical fire weather conditions are not anticipated. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...Vincent LONG TERM...Trigg AVIATION...JN/CC FIRE WEATHER...Vincent
Hazardous weather outlook, Apr 2, 9:07 AM MDT, 3 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 907 AM MDT Sun Apr 2 2023 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031515- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 907 AM MDT Sun Apr 2 2023 /1007 AM CDT Sun Apr 2 2023/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... Elevated fire weather conditions are possible this afternoon for most areas along and south of the Interstate. Humidity will be low, but winds will not be near Red Flag criteria. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... Strong southwest winds will develop Tuesday as a low pressure system moves across the area; winds will switch to the northwest across the entire area by sunset. A period of dangerous fire weather may occur across the southern portion of the area with the associated strong winds, wind shift and a chance of blowing dust. Light snow and blowing snow are possible along and north of Highway 34 from Yuma into Red Willow County Tuesday afternoon and evening reducing visibilities. Wednesday morning will have the potential for record low temperatures and wind chill values around zero. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 2, 2:05 PM MDT | Fire Weather Watch | GLD | Cheyenne, Kit Carson | 12 hr |
Nearby
Red Flag Warnings in Colorado, 2023Red Flag Warnings in Kansas, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.